Welcome Visitor: Login to the siteJoin the site

Anti-depressants - Friend or Foe?

Article By: FunnyBunny
Non-fiction



I stopped using my anti-depressants a few days ago and I feel like death. Are they really good for you or just another addictive drug?


Submitted:Sep 2, 2008    Reads: 1,396    Comments: 36    Likes: 6   


Depression is a big part of our lives today. Almost every 2nd person you meet suffers or have suffered from this illness. The question is: Is it really an illness or is it all in the mind?

www.depression.com describesdepression as:

"A normally functioning brain is a giant messaging system that controls everything from your heartbeat, to walking, to your emotions. The brain is made up of billions of nerve cells called neurons. These neurons send and receive messages from the rest of your body, using brain chemicals called neurotransmitters. These brain chemicals-in varying amounts-are responsible for our emotional state. Depression happens when these chemical messages aren't delivered correctly between brain cells, disrupting communication."

Some people say its all in the mind. Doctors usually tell you the cause is low Serotonin-levels. Other say low levels do not cause depression, but is directly involved in depression. Serotonin is a chemical produced in the brain in account with "happy feelings".

Other so called reasons for depression: Trauma Family History

Substance Abusers Persons who suffered a loss

And so on and so forth. They think up THOUSANDS of reasons for depression.

I consulted my doctor a year ago and he put me on anti-depressants. My horrible childhood was enough reason to drug me according to him. Yes, I was extremely down and suicidal and I guess thats just the "normal" thing to to in a case like mine. But what happens when you stop taking the pills? Will your life fall apart once again? Or do you want to depend on a tablet for your happiness? That is the question I stuggled with.

Anti-depressants or SSRIs (Selective Seratonin Reuptake Inhibitors) are so much apart of our lives like chocolate and television. It's nothing new to hear someone is on SSRI's.

The first time I had to take the tablet, I sat down on my bed and just rolled it around in my palm. I was thinking if I take this, there's no going back. It only "works" after a week or two.

I started feeling floaty and all zombie-like. I just didn't give a rat's ass about anything.

Theusual side effects are:

Nausea Dizziness Anxiety Low sex drive

Fatigue Insomnia PalpitaionsWeight Gain or Loss

I suffered from about 80% of these side-effects.

And then the best of all: On the leaflet on most of these tablets, the manufacturer warns that the use of Anti-depressants can cause higher suicide tendencies...I mean, honestly.

Suicide goes hand in hand with depression and now they treat you with meds that can cause a higher suicide stat.

I'm not sure why and how it works because I'm no doctor but that should get you thinking.

I'm not saying don't take your anti-depressants. I'm just making my opinion heard.

Now the problem comes in when you try to stop. You get...wait for it...withdrawal symptoms known as SSRI Discontinuation Syndrome. Now appart from your depression you have to sit with withdrawal symptoms.

I have been off mine for about a week now and I feel like a drug addict craving for his next high just to take the pain away.

My symtoms: Irritability Aggression

Dizziness Mood swings

Headache Nausea

Over-sleeping Confusion

and the best for last: What they call "sensory disturbances (e.g., paresthesias such as electric shock sensations)".

It feels like you are being shocked with electricity everytime you move, lift your head and walk. Its the most horrid feeling EVER!

I would like your opinions on this. Would you base your happiness on a tablet?

I couldn't anymore.

Thanx to www.wikipedia.org, www.depression.com, www.clinical-depression.co.uk and my dear beloved sister for the more technical info on depression.





6

| Email this story Email this Article | Add to reading list



Reviews

About | News | Contact | Your Account | TheNextBigWriter | Self Publishing | Advertise

© 2013 TheNextBigWriter, LLC. All Rights Reserved. Terms under which this service is provided to you. Privacy Policy.